Today my weight crossed two boundaries. I’ve not been this heavy since right after giving birth to my son and I’ve tipped the scale just enough for my BMI to now be considered inside the ‘Obese’ range.

So, after an hour of hopeless sniveling and re-weighing myself a few times, I’ve had to take a minute to sit and contemplate my fate.

It was only two weeks ago I sat with my psychiatrist and bitterly complained about all the pounds I’ve packed on.  For whatever reason, it seems as if the process has accelerated for the last two months.  After a long discussion and a plan to begin changing my medication around – which includes the elimination of the Wellbutrin – my psyc admitted that my only choices were crappy ones.

Great.  From a size 4 to a size whatever.  Crap indeed.

What percentage of bipolars have problems with obesity? It’s impossible to tell, but in the studies I came across, every one cited  some number of over 60% of participants.  Which is ridiculously high.

The truth is many drugs used as anti-depressants, mood stabilizers, and anti-psychotics can cause weight gain.  And not just a pound or two, either.

As just one example, after Alaska attorney James Gottstein helped make public Eli Lilly’s internal documents about the drug Zyprexa, the manufacturer added to the label the information that one out of six patients will gain an average of 33 pounds in their first two years on the drug. [1] Given such cause-effect relationships between many drugs and weight gain, the usual invisibility of drugs as contributing factors is particularly puzzling.

Why do these medications cause such dramatic weight gain?  The mechanisms  are not yet fully understood.  Several theories include impairment of the central nervous system’s control over energy intake, others are thought to affect metabolic rate and leptin levels, and there are probably other mechanisms related to other medications.

Why is so little known about causes of the weight gain side effect?

One reason…is that drug manufacturers tend to focus their research, as well as their often selective reporting of research, on the effects that they hope a new drug will have rather than the whole array of effects it can have on individuals. And individual variability is known to characterize reactions to drugs of many kinds, not just psychotropic ones.

Interesting.  If one thinks about all the campaigns to combat obesity in the United States, rarely, if at all, are psychiatric medications mentioned in the equation.  Even the First Lady’s campaign to fight obesity makes absolutely no mention of psychiatric drugs when citing possible causes.

Armed with all of this knowledge, what’s a bipolar to do?  Well, I hate to sound pessimistic, but there are really two choices if you’re like me, and gain weight just looking at a bottle of Wellbutrin.  Take the med, try to keep your sanity, continue to work on the inevitable self-esteem issues weight gain causes and keep on buying bigger clothes – or, make an informed choice, go off the med and take your chances.  I will probably settle for somewhere in between for now and eliminate two out of the three meds I am on.  After the emotional roller coaster I was on today, though, I don’t even want to think about if the med change doesn’t help correct the problem.

For more, read: The Elephant in the Living Room

Advertisements